Ask a doctor

Dysport Gone Wrong: Can This Be Fixed? When Will This Resolve? Is There a Treatment? (photo)

Hi, I went to a reputable plastic surgeon but something went really wrong. I am NOT frowning in the second picture. That is how it looks, -completely- at rest. He can't tell me what happened. Other doctors tell me 'muscle recruitment' but there is little information on when or if exactly this will go away. Can this be fixed with any treatment. Will this go away by itself. (its been 6 months and my face is still very stiff) How would you treat this, can it be improved. Thanks very much.

Doctor Answers (5)

Need to evaluate you closely

+1
From what you have mentioned in the history, I have no idea what areas were treated. I need to know more information and then I can tell you if I can help with this problem. Even if there is muscle recruitment issue, it can be fixed with more injection of Neurotoxin in the muscles recruited. I really like to know if you got injected in the glabellar region and forehead region. Also, have you done Dysport in the past and if you have how long did it last for you? IF 6 months has past and still you have the same problem with the movement of your facial muscles, there should be other reason than Dysport causing this. There should be temperarly. 


Reston Oculoplastic Surgeon
5.0 out of 5 stars 6 reviews

Dysport

+1

It is difficult to really assess without seeing you in person.  In 6 months, the Dysport is highly unlikely to still be effective.  If you are experiencing deep static lines, you may be a good candidate for fillers, like Juvederm or Restylane.  

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 147 reviews

When Dysport goes wrong. Why? What to do?

+1

In most cases, the use of Dysport is predictable and unwanted or undesirable effects are secondary to the product not being injected properly. This is why this type of treatment (including Botox) has become one of the most popular treatments performed today.

Occasionally, results are not what one expects. Let's look at some of the reasons why and what can be done.

  1. Drooping eyelid. This must be distinguished from a drooping or low eyebrow as the cause and treatment is very different. A drooping eyelid occurs when the muscles that elevate the eyelid have been affected. When this occurs, one can see that one eyelid margin is lower than the other, causing one iris (the colored part of the eye) to show less on the affected side. This is due to improper injection technique. Fortunately, this often resolves within 4 weeks. Fortunately, there are prescription eyedrops that can be used to stimulate the muscle to elevate the eyelid until it recovers. In all cases, this resolves completely as the Dysport wears off.
  2. Drooping eyebrow. This is a common problem seen after Dysport. In nearly all cases, this is predictable and patients with heavy eyebrows should exercise caution and restraint when considering having the forehead treated. The reason why most have forehead furrows (wrinkles) is to elevate the eyebrows and open up the eyes. If one paralyzes the forehead, the eyebrows will not raise and those with naturally heavy eyebrows will be very unhappy. Luckily, this can sometime be improved by injecting the muscles that further depress the brow (the brow depressors
  3. Visual problems, double vision, and/or the eye does not move normally. This occurs from improper injection of Dysport, which affects the muscles that move the eyeball.
  4. Worsening of frown lines after treatment. This is not uncommon and occurs from several reasons.
    1. Not enough Dysport was used
    2. The lateral fibers of the corrugator muscles (the one over the inner part of the eyebrow) were not treated
    3. The brow depressor muscles are being recruited. Luckily, they can treated, which may help.
    4. Lines under the eyes after treatment of the Crow's feet. This is common. The Crow's feet occur when the muscle around the eye contracts, causing those little lines next to the eye. Unfortunately, the lines under the Crow's feet occur from a different muscle group that is not usually treated. When the Crow's feet are treated, these lines become more obvious. In most cases, one does not attempt to treat these as it can affect facial expression. 

Robert S. Bader, MD
Miami Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

You might also like...

Dysport after 6 mod

+1

After six months you should have return of movement and should be able to start over. If you have no movement I would be surprised and would expect return of motion soon. I would go to someone that does this a lot and let them evaluate your muscle motion. By looking at this one can then decide on best treatment. 

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

Dysport

+1

I would need to see you in person to give more specific advice as I need to see you animating and also do a full examination.  If there is muscle movement, then you may benefit from Botox Cosmetic treatment.  If there is no movement, you may benefit from dermal fillers.  Regardless, 6 months after the injections, the Dyport should be gone.  Without examining you prior to your injections, it is impossible to comment specifically on your case.  Other options, which you may consider, are surgical, such as a brow lift.

 

Good Luck

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.